Targeted Treatment for IDH2-Mutated AML - Episode 6
Hetty E. Carraway, MD:For many patients, this is a pill that they take once a day. It’s easy to take by mouth, and patients have not had much difficulty with side effects during the time of taking it. You can have some nausea. That has been described for some patients, but other than that, I would say that this is a pretty well tolerated medication. The morbidity and mortality from this therapy are quite reasonable at 30 days and 60 days as well, when you look at it in comparison to induction or reinduction chemotherapy.
Secondly, when you talk about what are some of the side effects that patients can have, it can be nausea, vomiting. It can be electrolyte abnormalities. We see potassium, calcium, phosphorous. Those types of electrolyte abnormalities can be unusual, and patients can present with muscle cramps and those types of things. So, if those things are happening, make sure you’re thinking that electrolyte abnormalities can occur with this medication and replace them to decrease the symptoms that patients may have.
The other things that we can see, as mentioned earlier, is that the total bilirubin can be elevated in patients, and this is due to an inhibition of the UGT1A1 enzyme that happens from enasidenib itself. Most of the patients that have this elevation of total bilirubin have an elevation in the absence of any abnormalities of AST or ALT. As a result of that, many patients could be monitored. If that total bilirubin went above 3 times normal, for those patients it was instructed that they do a dose de-escalation to at least 50%. And once patients have a resolution of their total bilirubin to less than 2 times normal, you could escalate again back to 100 mg once a day.
Finally, one of the things, the black box warning on this particular medicine that everybody should be aware about is differentiation syndrome. Differentiation syndrome is something that we should take seriously and really educate patients about before they actually get on this therapy, because it can be fatal if it’s not recognized. Because this is a new drug, people are really not familiar with it. It’s a chemotherapy, so people don’t expect that they need to know about it.
Often, patients that come to the emergency room when they present with shortness of breath, you don’t think about differentiation syndrome at the top of your list. Why is that? Primarily because differentiation syndrome has been associated with another type of leukemia and that therapy and differentiation syndrome associated with that therapy was really happening in the hospital for many of our patients; that’s not something that patients would be experiencing at home or presenting with in an emergency room or, for that matter, in a clinic.
So, it’s important to teach your patients that if they have shortness of breath, fevers, elevation of their white count, multi-organ system issues, including renal issues or fluid accumulation, we do want to think about differentiation syndrome. In that setting, if patients have hypoxia or issues that are not resolving, or diffuse pulmonary infiltrates on an X-ray, you want to think about starting dexamethasone 10 mg twice a day and continue to monitor that patient pretty closely. If they’re requiring supplemental oxygen or needing to be on a respirator, we have specific instructions on what we should do, with regard to the therapy. Namely, for those patients that aren’t getting better with the addition of dexamethasone after 24 to 48 hours, we would then stop enasidenib and resume it once those symptoms resolve. For some patients, you resume at a 50% reduction and then go to a full dose, as long as patients are tolerating it and doing well.
Outside of that, with differentiation syndrome, the other piece that’s important to know is it doesn’t happen to everybody. In the study that was done, it affected, at most, 14% of patients, so it’s not the majority of patients that are going to struggle with differentiation syndrome. I think the reason why it’s important is because we want everybody to recognize it if it is happening and be able to treat it quickly.
Finally, the thing that we didn’t mention in this particular case report, is that patients can have an elevation of their white count, called leukocytosis, with this particular therapy. That can be very confusing as a clinician that’s using this drug to treat a patient with acute myeloid leukemia.
The thing we’re trying to do is to get their white count to come down and be more normal. In the setting of starting and using this drug, if their white count starts to go up, it’s confusing. Is this differentiation syndrome? Are they not responding to the therapy? So, again, I would encourage you to keep patients on therapy, try to ride through it. If a patient’s white count gets above 30,000, we often think about starting Hydrea (hydroxyurea) to manage their white count and also keep them on enasidenib and monitor them. Patients can take at least 2 months to have some type of response to this therapy, and so it’s important to stay on that therapy for some duration of time before you stop it. In general, we try to stay on therapy for at least 4 cycles of therapy, but the median time to first response has been at least 2 months in the studies that have been done.
Transcript edited for clarity.
A 48-Year-Old Male With Chemo-Refractory AML